Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 56, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 3, 2011, 2:30 PM MDT for Broadwater County, Montana. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2011, 2:30 PM MDT (20:30 UTC)
- Expired
- Aug 3, 2011, 3:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Broadwater County, MT
The radar
The Great Falls radar (KTFX), 112 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:37 PM MDT | TSTM WND GST 51 | 4 S Winston, MT | 51 MPH WIND GUST NEAR THE SILOS RECREATION AREA...ALONG WITH HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 2570 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
844 WUUS55 KTFX 032030 SVRTFX MTC007-032115- /O.NEW.KTFX.SV.W.0056.110803T2030Z-110803T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 230 PM MDT WED AUG 3 2011 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BROADWATER COUNTY IN SOUTHWEST MONTANA... THIS INCLUDES THE CITY OF TOWNSEND... * UNTIL 315 PM MDT. * AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF TOWNSEND...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE TOWNSEND AND WINSTON. HAIL TO THE SIZE OF QUARTERS AND HEAVY RAIN IS LIKELY WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4659 11138 4636 11117 4626 11175 4649 11175 TIME...MOT...LOC 2030Z 247DEG 17KT 4642 11157 $$ NL
2 follow-up statements
625 WWUS55 KTFX 032041 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 241 PM MDT WED AUG 3 2011 MTC007-032115- /O.CON.KTFX.SV.W.0056.000000T0000Z-110803T2115Z/ BROADWATER MT- 241 PM MDT WED AUG 3 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR NORTHERN BROADWATER COUNTY... AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF WINSTON...OR 8 MILES NORTH OF TOWNSEND...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4659 11138 4636 11117 4626 11175 4649 11175 TIME...MOT...LOC 2041Z 247DEG 17KT 4644 11150 $$ NL
516 WWUS55 KTFX 032114 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 314 PM MDT WED AUG 3 2011 MTC007-032124- /O.EXP.KTFX.SV.W.0056.000000T0000Z-110803T2115Z/ BROADWATER MT- 314 PM MDT WED AUG 3 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROADWATER COUNTY WILL EXPIRE AT 315 PM MDT... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE... THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4659 11138 4636 11117 4626 11175 4649 11175 TIME...MOT...LOC 2114Z 247DEG 17KT 4650 11129 $$ NL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:45 AM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 3, 11:45 AM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1145 AM MDT WED AUG 3 2011 AVIATION SECTION UPDATED .DISCUSSION... A FEW CONVECTIVE CELLS HAVE BEEN MOVING ACROSS NORTH CENTRAL MONTANA THIS MORNING. HAVE UPDATED THE FORECAST TO TAKE THESE CELLS INTO ACCOUNT. HAVE ALSO MADE A FEW TWEAKS TO SLIGHTLY INCREASE WIND SPEED ACROSS THE FORECAST AREA FOR TODAY AND THIS EVENING. REMAINDER OF THE FORECAST IS IN GOOD SHAPE WITH ANOTHER ROUND OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EXPECTED. THESE CELLS WILL LIKELY PRODUCE GUSTY AND ERRATIC WINDS ONCE AGAIN. MPJ && .AVIATION... UPDATED 1800Z. A MOIST SOUTHWESTERLY FLOW ALOFT OVER THE REGION WILL CONTINUE TO BRING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO SOUTHWESTERN MT AND PORTIONS OF CENTRAL MT THIS AFTERNOON AND EVENING. EXPECT VFR CONDITIONS THROUGH 18Z THURSDAY OVER THE REGION EXCEPT FOR BRIEF PERIODS OF MVFR/IFR CONDITIONS IN THUNDERSTORMS AT KBZN...KHLN AND KLWT THROUGH THIS EVENING. THUNDERSTORMS WILL DIMINISH AFTER SUNSET WITH LOSS OF DAYTIME HEATING AND INSTABILITY WITH SOME LINGERING SHOWER ACTIVITY UNTIL MIDNIGHT. JOH && .PREV DISCUSSION... /ISSUED 521 AM MDT WED AUG 3 2011/ TODAY THROUGH FRIDAY EVENING...CURRENT PATTERN OF WARM AND DRY CONDITIONS WILL PERSIST THROUGH FRIDAY...AS NRN ROCKIES REMAIN UNDER BROAD HIGH PRESSURE RIDGE COVERING MUCH OF THE COUNTRY. MONSOONAL MOISTURE MOVING UP THE WEST SIDE OF THE RIDGE WILL COMBINE WITH THE VERY WARM TEMPERATURES AND TERRAIN-INDUCED LIFT TO SPARK ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON/EVENING. BOTH DRY AND WET STORMS ARE LIKELY...WITH MOST CELLS PRODUCING JUST A FEW HUNDREDTHS OF AN INCH OF RAINFALL WHILE A FEW CELLS MAY BRING A THIRD TO HALF INCH OF RAINFALL. GUSTY OUTFLOW WINDS REMAIN THE PRIMARY THREAT FROM THE STORM ACTIVITY AS THE HIGH FREEZING LEVELS WILL SIGNIFICANTLY LIMIT DEVELOPMENT OF LARGE HAIL. TEMPERATURES DURING THE SHORT TERM PERIOD WILL REMAIN ABOUT 5 TO 8 DEGREES ABOVE SEASONAL AVERAGES AND WINDS SHOULD BE GENERALLY LIGHT. WARANAUSKAS FRIDAY NIGHT THROUGH WEDNESDAY...UNSETTLED WESTERLY FLOW IS EXPECTED DURING THE FORECAST PERIOD WITH SHORTWAVE ENERGY EMBEDDED WITHIN THE FLOW CONTINUING TO KEEP AT LEAST SLIGHT CHANCES OF PRECIPITATION...ESPECIALLY OVER THE MOUNTAINS WHERE TERRAIN WILL ENHANCE LIFT AND INSTABILITY. MODELS WERE NOT IN VERY GOOD AGREEMENT REGARDING TIMING AND STRENGTH OF THESE SHORTWAVES...BUT DIURNAL INSTABILITY WILL KEEP CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON. BEST POTENTIAL FOR PRECIPITATION WILL BE ON MONDAY AND THE ECMWF IS THE MOST AGGRESSIVE REGARDING PRECIPITATION COVERAGE AND AMOUNTS OVER THE AREA. TEMPERATURES WILL REMAIN WITHIN FIVE DEGREES OR SO OF SEASONAL AVERAGES AND GENERALLY LIGHT WINDS ARE EXPECTED. MLS && .PRELIMINARY POINT TEMPS/POPS... GTF 90 56 86 57 / 10 20 20 30 CTB 86 50 81 52 / 10 10 10 20 HLN 90 55 89 57 / 20 30 30 30 BZN 89 50 88 51 / 20 30 30 40 WEY 77 39 77 39 / 30 30 40 40 DLN 84 49 84 49 / 20 30 40 40 HVR 90 55 88 56 / 10 10 10 30 LWT 87 54 85 55 / 20 30 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 3, 3:42 AM MDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 342 AM MDT WED AUG 3 2011 MTZ008>015-044>055-040945- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 342 AM MDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 3, 1:28 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 128 PM MDT WED AUG 3 2011 MTZ014-052-053-032000- BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT- 128 PM MDT WED AUG 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK... NORTHEASTERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 200 PM MDT... AT 124 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR MONTANA CITY...OR 8 MILES SOUTHEAST OF HELENA...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE...BUT NOT LIMITED TOO...EAST HELENA AND CANYON FERRY LAKE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4690 11176 4663 11145 4642 11182 4651 11205 TIME...MOT...LOC 1927Z 210DEG 7KT 4654 11187 BRUSDA
Local storm report, Aug 3, 1:31 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
131 PM MDT WED AUG 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL 2 SE MONTANA CITY 46.52N 111.90W
08/03/2011 E0.75 INCH JEFFERSON MT TRAINED SPOTTER
HALF INCH TO THREE QUARTER INCH HAIL AND HEAVY RAIN.
&&
NJLLocal storm report, Aug 3, 1:35 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
135 PM MDT WED AUG 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL 2 SE MONTANA CITY 46.52N 111.90W
08/03/2011 E1.00 INCH JEFFERSON MT TRAINED SPOTTER
HAIL ONE INCH IN DIAMETER WITH NO RAIN AT THE TIME.
&&
NJLLocal storm report, Aug 3, 1:36 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
136 PM MDT WED AUG 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL 2 SE MONTANA CITY 46.52N 111.90W
08/03/2011 E1.00 INCH JEFFERSON MT TRAINED SPOTTER
HAIL ONE INCH IN DIAMETER WITH NO RAIN AT THE TIME.
&&
NJLLocal storm report, Aug 3, 1:38 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
138 PM MDT WED AUG 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL 2 SE MONTANA CITY 46.52N 111.90W
08/03/2011 M1.00 INCH JEFFERSON MT TRAINED SPOTTER
HAIL TO ONE INCH IN DIAMETER ENDED. TOTAL RAINFALL OF
0.15 INCHES.
&&
NJLThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:01 PM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| Aug 2, 8:48 PM MDT | Special Weather Statement | TFX | Cascade | 42 min |
| Aug 3, 1:28 PM MDT | Special Weather Statement | TFX | Broadwater | 32 min |
| Aug 3, 1:31 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 29 min |
| Aug 3, 3:29 PM MDT | Special Weather Statement | TFX | Fergus | 61 min |
| Aug 3, 4:13 PM MDT | Special Weather Statement | TFX | Judith Basin | 62 min |
| Aug 3, 4:40 PM MDT | Special Weather Statement | TFX | Cascade | 65 min |
| Aug 3, 4:53 PM MDT | Special Weather Statement | TFX | Chouteau | 67 min |
| Aug 3, 5:11 PM MDT | Special Weather Statement | TFX | Meagher | 49 min |
| Aug 3, 5:27 PM MDT | Special Weather Statement | TFX | Chouteau | 48 min |
| Aug 3, 5:29 PM MDT | Special Weather Statement | TFX | Chouteau | 31 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.